Michigan, 2021Tornadoes and Damaging Wind in Michigan, June 26, 2021
June 26, 2021 · NWS GRR · 7 events in 6 counties and zones
A low pressure system and warm front combined to setup conditions favorable for the development of several weak tornadoes on June 26th. Storm damage surveys were conducted and it was determined that two EF-1 tornadoes occurred and that several EF-0 tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $875,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and warm front combined to setup conditions favorable for the development of several weak tornadoes on June 26th. Storm damage surveys were conducted and it was determined that two EF-1 tornadoes occurred and that several EF-0 tornadoes occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 26, 12:49 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 26, 12:49 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
149 PM EDT Sat Jun 26 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 304 AM EDT Sat Jun 26 2021
- Flood risk continues into Sunday morning
- Severe potential today and Sunday
&&
.UPDATE...
Issued at 1140 AM EDT Sat Jun 26 2021
- Today's Severe Threat -
Surface low is centered over Iowa at midday with a stationary
boundary stretching eastward across Wisconsin into Northern Lower
Michigan. Southwest Lower Michigan is situated in deep southerly
flow. Multiple mesoscale convective vort (MCV) maxima can be seen
moving northeast from Missouri through Illinois to out over Lake
Michigan. Southwest Lower Michigan should be in the effective warm
sector this afternoon. The MCV's should become a focus for
convective initiation this afternoon, likely in the vicinity of
Lake Michigan or over far Western Lower Michigan near the
shoreline. A threat for severe weather exists essentially between
100pm and 1000pm with a more focused threat seemingly between
300pm and 800pm based on SPC HREF guidance.
Mid level lapse rates are not steep, so hail is not a big threat
today. The 850mb low level jet increases to 40-45 knots this
afternoon with a 500mb mid level jet increasing to 50 knots. The
LLJ is from the SW with the MLJ out of the WSW. So, there is some
veering aloft. The main concern with those two features however
is the threat for damaging winds. We are expecting a mixed mode of
thunderstorm types this afternoon and evening from lines/bows to
some supercellular structures given solid deep layer (both 0-6km
and effective) shear in the 40-50 knot range. There is the
potential for a few QLCS tornadoes today where better low level
shear exists. 0-3km portions of the hodographs will increase in
both length and curvature this afternoon. We will be watching for
areas where the low level flow backs to the southeast which will
create favorable conditions for the possibility of a few tornadoes.
Areas of clearing and therefore heating are already occurring in
portions of Illinois and Indiana. These areas should lift into
Lower Michigan this afternoon where MUCAPE values will likely
exceed 2,000 j/kg. A good CAPE / Shear balance should be in place
for severe weather. Again, wind will be the main threat with a
chance for a few tornadoes as well.
- Morning Hydro Update -
As expected, rivers are rising all across West Michigan with several
days of heavy rain in the rearview mirror. Unfortunately, another
day of heavy rain lies ahead of us. 2-4 inches of rain are already
on the ground across most of the area, with more than 5 inches
having already fallen closer to Lake Michigan in some areas. As long
as today's heavy rain doesn't fall repeatedly in the same areas,
general rain totals should result in another 1 or 2 inches of rain
in most areas. This will keep rivers rising, and result in a lot of
bankfull conditions over the next few days, but no significant
flooding. If we end up putting down 3 or 4 more inches of rain over
some areas, we could end up pushing some of our rivers over flood
stages.
Perhaps the bigger risk is related more to the general flooding of
roads, yards, and small creeks that will be possible. Soils are now
saturated, and creeks are already running high. Thus, if we do get
some training of the heavier rain showers today over the same areas,
a significant portion of that rain will have nowhere to go, and will
result in flooding on these smaller streams and other low areas. A
flood watch remains in effect as the conditions for both of these
types of flooding remain over our neck of the woods through
tomorrow.
&&
.DISCUSSION...(Today through next Friday)
Issued at 304 AM EDT Sat Jun 26 2021
- Flood risk continues into Sunday morning
Deep southwest flow will continue to advect a very moist airmass
into the CWA during this time. PWAT values will remain around 2
inches. LCL values will be low and the CAPE thin and deep which
will support efficient rainfall. A low level jet will focus the
development of bands of showers and storms...while aloft
diffluence is noted. This pattern remains largely in place through
the period. It is already saturated from the recent very heavy
rain and streams are rising in many locations. Thus flooding is
possible...especially where any cells repeat over the same area.
- Severe potential today and Sunday
Deep layer shear increases this afternoon as surface based
instability builds. This occurs as another With low lcl's and
elevated helicity values we will need to monitor the tornado risk
in addition to damaging winds. Models are showing a low level jet
nosing in during the afternoon. Thus a risk for organized
convection is forecast to develop. The main time window looks to
be 18z to 02z. SPC has raised the risk to slight for the day 1
outlook.
We are less confident on the potential for severe weather on
Sunday. We do develop some instability but there appears to be
less focus. Deep layer shear is elevated but the main instability
axis may be south of the CWA.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 147 PM EDT Sat Jun 26 2021
Showers and storms are beginning to develop southwest of Michigan
and are moving this way. We'll see storms at the terminals this
afternoon/evening and it's not out of the question a few could be
strong to severe. The storms will move out during the evening
leaving light rain showers overnight. Cigs/vsbys will improve
after 12z.
&&
.MARINE...
Issued at 304 AM EDT Sat Jun 26 2021
We will hoist a small craft advisory for the increasing winds and
waves for later today for parts of the nearshore forecast area. A
risk for dense fog will persist as well given the very moist
airmass over the cooler waters.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Sunday morning for MIZ050>052-056>059-
064>067-071>074.
LM...Small Craft Advisory from 6 PM this evening to 2 PM EDT Sunday
for LMZ845>848.
Small Craft Advisory from 6 PM this evening to 10 AM EDT Sunday
for LMZ844.
&&
UPDATE...DUKE/AMD
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...04
MARINE...MJSHazardous weather outlook, Jun 26, 10:50 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1150 AM EDT Sat Jun 26 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-270830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1150 AM EDT Sat Jun 26 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
A threat for severe thunderstorms exists this afternoon and evening
between 200pm and 1000pm. The greatest chance for severe weather
will occur south of a Muskegon to Mt. Pleasant line. Main threats
today will be damaging winds especially, but we cannot rule out a
couple isolated tornadoes as well. Thunderstorm movement today will
be rapidly off to the northeast at near 50 mph.
A risk for flooding exists through tonight. Additional rain through
the day could become excessive as showers and storms will likely
repeatedly move over the same areas. Urban and poor drainage
flooding in addition to overflowing small streams and creeks are all
possible. The ground is already saturated from the recent heavy
rainfall and streams are running high.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The risk for flooding and severe weather could persist into
Sunday. Additional storms are possible for much of next week which
could maintain the flooding hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening. Please
relay reports of severe weather to the National Weather Service.
LMZ844>849-270830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1150 AM EDT Sat Jun 26 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Areas of dense fog are expected over Lake Michigan today. In
addition...thunderstorms will produce cloud to water lightning
strikes. The wind and waves will be on the increase today into
tonight...which could pose a risk to smaller craft.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible at times for much of the period.
Conditions are expected to be hazardous for smaller craft Sunday
for much of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening. Please
relay reports of severe weather to the National Weather Service.
MJS/DUKE
In the hours before
Local storm report, Jun 26, 1:24 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 PM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN FRUITPORT 43.13N 86.16W
06/26/2021 E4.22 INCH MUSKEGON MI PUBLIC
THIS IS A 2 DAY STORM TOTAL RAINFALL.
&&
WDMLocal storm report, Jun 26, 1:37 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 PM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY RAIN 2 N SPRING LAKE 43.10N 86.19W
06/26/2021 M1.38 INCH OTTAWA MI MESONET
MESONET STATION AV560 SPRING LAKE.
&&
WDMLocal storm report, Jun 26, 1:54 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
254 PM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HEAVY RAIN 1 NNW RAVENNA 43.20N 85.95W
06/26/2021 M1.24 INCH MUSKEGON MI MESONET
MESONET STATION RVNNR 1 NNW RAVENNA.
&&
WDMLocal storm report, Jun 26, 1:58 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 PM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 1 SSW KENTWOOD 42.87N 85.60W
06/26/2021 M3.67 INCH KENT MI PUBLIC
RAINFALL SINCE THURSDAY THROUGH 7 AM THIS
MORNING.
&&
WDMLocal storm report, Jun 26, 2:02 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY RAIN FRUITPORT 43.13N 86.16W
06/26/2021 M2.43 INCH MUSKEGON MI PUBLIC
IN ONE HOUR AND 20 MINUTES AT FRUITPORT HIGH
SCHOOL 2.43 OF RAIN FELL.
&&
WDMLocal storm report, Jun 26, 2:13 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN 1 E GRANT 43.33N 85.80W
06/26/2021 M1.83 INCH NEWAYGO MI MESONET
MESONET STATION GRNTN GRANT. THIS IS A ONE
HOUR RAINFALL REPORT.
&&
WDMTornado, Ottawa
- When
- June 26, 2:31 PM EST to 2:33 PM EST
- Where
- Ottawa County, 1.27 mi NE of Olive Center to 0.17 mi NNW of Rusk
- Rating
- EF0
- Path length
- 2.42 mi
- Path width
- 25 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.933, -86.062
NWS storm damage survey revealed a broken path of small to medium limbs down and several locations of small groups of trees uprooted indicating winds of 55 to 70 mph. The worst damage was found near Fillmore St between 108th and 104th Ave indicating winds of 75 to 85 mph. One outbuilding had a garage door blown in which caused a small section of roof to lift off. Trees on and near the property were uprooted and outdoor furniture was thrown toward the north across the property. There was some evidence of lofting as some debris was stuck in trees. A camper trailer was flipped over northeast of that location but a nearby turkey barn did not appear to be damaged. A few trees were down just south of Ottawa Area Center school near the end of |the path.
Tornado, Mecosta
- When
- June 26, 2:33 PM EST to 2:41 PM EST
- Where
- Mecosta County, 1 mi W of Sylvester to 2.04 mi NE of Sylvester
- Rating
- EF1
- Path length
- 2.86 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.530, -85.270
A NWS storm survey determined that an EF-1 tornado occurred with a path length of about 3 miles. A wood-sided barn was destroyed just south of the 80th Avenue and 5 Mile intersection. The tornado passed over the power substation at 75th Avenue and 5 mile and then proceeded northeast through a field where a center pivot irrigator was tipped over. Along 70th Avenue, between 5 Mile and 6 Mile, an open-air animal barn was torn apart with sheet metal deposited in the field downwind. Additionally, power poles were impacted by barn debris and consequently snapped, and another center pivot irrigator was tipped over.
Tornado, Kent
- When
- June 26, 3:23 PM EST to 3:24 PM EST
- Where
- Kent County, 3.46 mi WNW of Lowell to 3.55 mi NW of Lowell
- Rating
- EF0
- Path length
- 0.59 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.951, -85.392
An NWS storm survey determined that an EF-0 tornado was on the ground for a minute with a path length of 0.6 miles. Several trees and limbs were snapped from Bennett Street and Cumberland Avenue to Vergennes Street east of Cumberland Avenue.
Tornado, Ionia
- When
- June 26, 3:31 PM EST to 3:33 PM EST
- Where
- Ionia County, 3.72 mi SW of Campbell Corners to 2.77 mi SW of Campbell Corners
- Rating
- EF0
- Path length
- 1.05 mi
- Path width
- 25 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.768, -85.289
An NWS storm survey determined an EF-0 tornado occurred with path length of a mile.There was damage to 2 properties - including a farm off Vedder Road with the silo top ripped off and barns damaged. Tree line damage just northeast of the Bell |Road/Vedder Road intersection is approximately where the tornado lifted off the surface.
Tornado, Ionia
- When
- June 26, 3:40 PM EST to 3:49 PM EST
- Where
- Ionia County, 2.29 mi NW of Lake Odessa to 1.43 mi W of West Sebewa
- Rating
- EF1
- Path length
- 4.95 mi
- Path width
- 50 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.806, -85.158
An NWS storm survey determined that an EF-1 tornado occurred north of Lake Odessa. Multiple homes and barns were damaged at the following locations: Bippley/Jordan Lake Road, Ainsworth Road, and Harwood Road. Convergent tracks were observed through corn and wheat fields. Trees were blown down or snapped. Wood power poles were snapped on Clarksville Road near the end point of the tornado.
Tornado, Clare
- When
- June 26, 4:09 PM EST to 4:16 PM EST
- Where
- Clare County, 1.7 mi SE of Dover to 2.85 mi ESE of Browns Corner
- Rating
- EF0
- Path length
- 3.72 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.860, -84.730
An NWS storm survey concluded that an EF-0 tornado occurred with a path length of about a hundred yards. The upwind side of a barn wall was partly caved in. Tree limbs were snapped and a house attachment or garage-like structure on cinderblocks was destroyed. One large and healthy tree northeast of the garage-like structure damage and along the centerline of the tornado track was completely delimbed. Elsewhere, there were trees snapped or sheared. Near the end of the path a section of metal roofing was torn off a barn.
Thunderstorm Wind, Calhoun
- When
- June 26, 4:40 PM EST to 4:50 PM EST
- Where
- Calhoun County, 3.29 mi SE of East Leroy to 2.65 mi ESE of Stanley Corners
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.140, -85.170
An NWS storm survey determined that there was an 8.5 mile long path of tree damage. Thunderstorm winds likely originated from a surging rear-flank downdraft associated with a mesocyclone embedded within a multicell storm line. Tree damage in the form of uproots and a mix of healthy and unhealthy snaps were common along the path. Most of the path length had EF-0 type of damage. In small sections of the path, damage was more in line with EF-1 estimated wind speeds in the form of several dozen trees snapped or uprooted. The worst damage was along M Drive S and K Drive S, near 10 Mile Road. Damage to property was relatively minor and ground surveys and tours of homes and farms with the property owners revealed no sign of debris deposited down the path into fields.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 26 to 29, 2021118 deaths · $100,000 · 12 events
- Excessive Heat in Washington, June 26 to 29, 20215 deaths · 5 events
- Rip Current in Texas, June 26, 20212 deaths · 1 event
- Flash Flooding and Hail in Texas, June 26, 2021$30 million · 1.75 in hail · 16 events
- Rip Current in Florida, June 26, 20211 death · 1 injured · 1 event
- Flash Flood and Flood in Wisconsin, June 26 to 27, 2021$305,000 · 5 events
- Flash Flooding and Damaging Wind in Missouri, June 26 to 27, 2021$170,000 · 52 kt wind · 11 events
- Debris Flows in Colorado, June 26 to 27, 2021$250,000 · 2 events
- Flooding and Damaging Winds in Indiana, June 26, 2021$60,000 · 61 kt wind · 26 events
- Flash Flooding and Heavy Rain in Texas, June 26 to 27, 2021$152,000 · 6 events
- Hail and Damaging Winds in New Mexico, June 26, 2021$145,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in Illinois, June 26, 2021$120,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960424, 960429, 960425, 960426, 960427, 960428, 960430.